Citalopram And St John's Wort

Hi All,


 


As you can see I'm totally new to this forum so I hope you'll all be kind! My partner has been posting here a while and has expressed how helpful she has found the feedback, this has motivated me to post.


 


I've been on 40mg Citalopram for around a year now and 15mg Mirtazapine was added around 3 months ago. What I've found and where I've come in this year has been an achievement it must be said, I have found that the prescribed medication has helped me get to this point (along with counselling) where the depression has been beaten to almost non-existence however a bout of anxiety has been uncovered and my Doctor instructs me that the Citalopram and Mirtazapine should actually reduce the anxiety. As this is not the case I've been reading a few books exploring the topic of depression and anxiety and have come across one in particular that has piqued my interest called "The Mood Cure". 


 


To cut a long story short I have identified that I'm low on Serotonin (probably obvious as Citalopram is an SSRI, but forgive me I'm a novice in this area) and possibly GABA and would like to remedy this with supplementing St John's Wort and 5-HTP/Tryptophan along with my prescribed medication.


 


The one thing stopping me taking St John's Wort and others is the warning of the leaflet that came along with the St John's Wort I purchased today (http://www.schwabepharma.co.uk/pages/products/karmamood-maximum-strength.php) and the advice of the pharmacist, which was that these two combined will interact and I'll feel, to quote, "really bad". Speaking with my partner this "feeling really bad" seems to refer to Serotonin overload, which seems to have never actually have been recorded in the history of depression/anxiety.


 


My conflict is a combination of my upbringing, whereby I've always been told to listen to the Doctor, and the fact I'm getting no further with my prescription. In short, what do you guys think to combining St John's Wort and 5-HTP/Tryptophan with 40mg Citalopram and 15mg Mirtazapine?


 


Thanks in anticipation!


Comments

  • This sounds like a bad idea to me. I have also heard from numerous sources to avoid taking 5HTP, St. John's Wort or SAMe while on SSRIs. Serotonin Syndrome (http://en.wikipedia.org/wiki/Serotonin_syndrome) is something that can easily become a problem. 


     


    If you're planning on foregoing all warning on this; I would HIGHLY recommend you investigates ALL other aspects that can be contributing to your symptoms first. These include


     


    - Eating a clean diet (allergen and toxin free) with lots of good fats (basically, the bulletproof diet). 


    - Exercise (High intensity interval training)


    - Meditation (for anxiety and stress management) 


    - Address any issues with sleep


    - Resolving things in your life that need to be addressed


     


    While I haven't read "The Mood Cure", I am curious as to how you're confidently concluding this is a serotonin deficiency issue. Throwing serotonin producing supplements, drugs, and foods isn't a cure all for mood disorders. 


  • GabrielGabriel
    edited August 2013

    SJW is complicated. Appart from too much serotonin from the combination there is the fact that SJW lowers drugs (so you don't know if it will mess with your medication) and cause sun sensitivity. I would ask your doctor.


    http://www.webmd.com/vitamins-supplements/ingredientmono-329-ST%20JOHN%27S%20WORT.aspx?activeIngredientId=329&activeIngredientName=ST%20JOHN%27S%20WORT


     


    Also, if SSRIs do not work for your anxiety why not try a gabaergic? Afraid of benzos? Why not GABA as a supplement? It is not supposed to cross BBB but many people report results. Or a herb like valerian?


  • J.T.J.T.
    edited August 2013


    This sounds like a bad idea to me. I have also heard from numerous sources to avoid taking 5HTP, St. John's Wort or SAMe while on SSRIs. Serotonin Syndrome (http://en.wikipedia.org/wiki/Serotonin_syndrome) is something that can easily become a problem. 




     


     


    Actually the research on combining SSRIs with SAMe show it is safe to do so. However, 5HTP and St.John's Wort should NOT be combined with it.


     


    http://examine.com/supplements/S-Adenosyl+Methionine/


     


    Just be smart about it, and try and find the lowest possible dose to get the results.


     


    http://www.webmd.com/depression/news/20100903/sam-e-may-boost-effects-of-antidepressants


Sign In or Register to comment.